Alert archive / Kansas / Tornado Warnings in 2024
Tornado Warning 10, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at May 1, 2024, 7:21 PM CDT for Gove County, Kansas. It was in force for 24 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2024, 7:21 PM CDT (00:21 UTC)
- Expired
- May 1, 2024, 7:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Gove County, KS
The radar
The Dodge City radar (KDDC), 121 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 7:25 PM CDT | FUNNEL CLOUD | 12 Ese The Monument Roc, KS | Brief funnel cloud observed roughly 6 miles NW of Shield. Reporter was looking west of Hwy 23 and County Rd A. Location estimated via radar. |
| May 1, 7:40 PM CDT | HAIL 2.75 | 12 S Gove, KS | Delayed report. Baseball sized hail reported at Rd G and Hwy 23. Time radar estimated. Report via Scott and Lane counites EMs. |
| May 1, 7:45 PM CDT | HAIL 1.75 | 10 S Gove, KS | Delayed report via EM. Spotter reported golf ball sized hail around CR I and KS 23. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 4:57 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2345 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 989 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 6.9
The text
As transmitted.
142
WFUS53 KGLD 020021
TORGLD
KSC063-020045-
/O.NEW.KGLD.TO.W.0010.240502T0021Z-240502T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
721 PM CDT Wed May 1 2024
The National Weather Service in Goodland has issued a
* Tornado Warning for...
South central Gove County in west central Kansas...
* Until 745 PM CDT.
* At 721 PM CDT, a severe thunderstorm capable of producing a tornado
was located 9 miles north of Healy, moving east at 20 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
south central Gove County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3875 10064 3885 10052 3880 10040 3870 10033
3870 10060
TIME...MOT...LOC 0021Z 248DEG 19KT 3874 10058
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Alexander2 follow-up statements
741
WWUS53 KGLD 020030
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
730 PM CDT Wed May 1 2024
KSC063-020045-
/O.CON.KGLD.TO.W.0010.000000T0000Z-240502T0045Z/
Gove KS-
730 PM CDT Wed May 1 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR SOUTH
CENTRAL GOVE COUNTY...
At 730 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles northwest of Shields, moving east at 20 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
south central Gove County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3877 10056 3882 10044 3880 10040 3870 10033
3870 10055 3877 10057
TIME...MOT...LOC 0030Z 268DEG 16KT 3873 10053
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Alexander838
WWUS53 KGLD 020044
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
744 PM CDT Wed May 1 2024
KSC063-020051-
/O.EXP.KGLD.TO.W.0010.000000T0000Z-240502T0045Z/
Gove KS-
744 PM CDT Wed May 1 2024
...THE TORNADO WARNING FOR SOUTH CENTRAL GOVE COUNTY WILL EXPIRE AT
745 PM CDT...
The tornado threat has diminished and the Tornado Warning has been
allowed to expire. However, large hail and damaging winds remain
likely and a Severe Thunderstorm Warning remains in effect for the
area. However, small hail and heavy rain are still possible with
this thunderstorm.
A Tornado Watch remains in effect until midnight CDT for west central
Kansas.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Goodland.
Remember, a Severe Thunderstorm Warning still remains in effect for
Gove county until 8:30 PM CT.
&&
LAT...LON 3877 10056 3882 10044 3880 10040 3870 10033
3870 10055 3877 10057
TIME...MOT...LOC 0041Z 248DEG 19KT 3875 10047
$$
AlexanderWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 1, 7:19 PM CDT, 2 minutes earlier. Its key messages:
- A few thunderstorms may develop in northwest Kansas late this afternoon, south of Interstate 70 and east of Highway 25. An isolated supercell is possible, mainly between 4-8 PM MDT, capable of producing large hail, damaging winds and perhaps a tornado.
- More widespread thunderstorms will develop north of I-70 in northwest KS and southwest NE this evening. A few severe storms capable of producing large to very large hail are possible, mainly between 8pm-3am MDT. Storms will rapidly exit the region (into south-central and southeast NE), thereafter.
- Scattered thunderstorms are anticipated to develop over portions of northeast CO and northwest KS Friday afternoon. Severe storms capable of producing damaging winds are possible, mainly late Fri aft/eve, when storms may increase in coverage and track SE toward southwestern and south-central KS.
Area forecast discussion, May 1, 7:19 PM CDT, 2 minutes before
Area Forecast Discussion National Weather Service Goodland KS 619 PM MDT Wed May 1 2024 .KEY MESSAGES... - A few thunderstorms may develop in northwest Kansas late this afternoon, south of Interstate 70 and east of Highway 25. An isolated supercell is possible, mainly between 4-8 PM MDT, capable of producing large hail, damaging winds and perhaps a tornado. - More widespread thunderstorms will develop north of I-70 in northwest KS and southwest NE this evening. A few severe storms capable of producing large to very large hail are possible, mainly between 8pm-3am MDT. Storms will rapidly exit the region (into south-central and southeast NE), thereafter. - Scattered thunderstorms are anticipated to develop over portions of northeast CO and northwest KS Friday afternoon. Severe storms capable of producing damaging winds are possible, mainly late Fri aft/eve, when storms may increase in coverage and track SE toward southwestern and south-central KS. && .SHORT TERM /THROUGH SATURDAY NIGHT/... Issued at 200 PM MDT Wed May 1 2024 Most of the area remains cloudy and cool this afternoon, with some clearing noted on satellite across southern and western portions. A warm front was surging northward across southwest Kansas, and at 19z was roughly along a Garden City to Jetmore line. Meanwhile, a cold front was moving out of the Colorado Front Range in response to an upper level shortwave trough. Not much has changed from previous thinking. The warm front to the south has a chance of reaching southern Logan and Gove counties by later this afternoon, which would potentially put them in the warm sector which is very unstable. Latest RAP analysis shows up to 3000 j/kg in that area with bulk shear values of up to 60 kts. In fact, latest runs of the HRRR and RAP show initiation occurring by 21-23z around the Lake Scott area. Any discrete supercell in that location would be capable of producing large hail, damaging winds and perhaps a tornado. Those storms seem to fade by 02-03z, and attention turns to the northwest where more widespread convection will be getting underway in response to the upper dynamics and surface cold front. While storms may initially be surface based, expecting mostly elevated storms this evening across much of northwest Kansas and southwest Nebraska. MUCAPE values will be around 1500-2500 j/kg and shear values around 60 kts. So elevated supercells will certainly be possible, capable of producing large to very large hail and perhaps a few isolated damaging wind gusts. This risk will move east through the late evening hours and spill into the overnight hours in far eastern areas like Norton and Graham counties, finally exiting to the east by 07-09z. There will also be a risk of excessive rainfall in the northeast part of the area, particularly from McCook to Oberlin and Norton, where mean rainfall amounts are around 1 inch and 90th-95th percentile rainfall amounts are in the 1 to 2 inch range. Low temperatures will range from the upper 30s in Colorado to the middle 40s in north central Kansas. Thursday will be breezy in the morning, then diminishing winds, mostly sunny and mild in the afternoon with highs in the 60s. A weak shortwave trough comes out of Colorado in the afternoon and evening hours bringing a chance for scattered showers and perhaps an isolated thunderstorm through the evening and overnight, with best chances in northeast Colorado. Low temperatures will range from the upper 30s to lower 40s. The pattern does not change much on Friday. Another shortwave trough moves out of the Rockies in the afternoon, a bit stronger than the one on Thursday, with increasing chances for showers and thunderstorms with the associated surface cold front. Showers and storms will be likely by Friday night as the front moves through the area. Surface based instability will be rather limited, generally under 1000 j/kg is forecast ahead of the front, but deep layer shear values will be 40-50 kts. Those parameters may be sufficient for a few severe storms capable of producing hail up to quarter size and gust winds. Instability rapidly decreases after about 03z as the front races southeast, probably ending the severe threat. High temperatures will be in the upper 60s to lower 70s and lows Friday night ranging from the lower 30s in northeast Colorado to the middle 40s in north central Kansas. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... Issued at 223 PM MDT Wed May 1 2024 The extended forecast begins with the Tri-State area under southwest flow on Sunday. A close upper low will be over Northern California, and sliding to the southeast through the day. There is a 20-40% chance of a few showers and isolated thunderstorms in the morning across portions of the Tri-State area. Thunderstorm chances (20- 40%) will continue across the area heading into the afternoon and evening hours. Monday, southwest flow persists over the area with a tightening pressure gradient, in advance of the upper trough. Models are bringing the trough through the Tri-State area during the day on Monday, with a closed low taking a sharp turn to the north, into the Dakotas. A warm front will be draped across portions of South Dakota and Nebraska, with warm air coming up into the area. Expected high temperatures will range from the upper 60s over portions of northeastern Colorado, to the mid to upper 70s for areas south of Interstate 70. A few thunderstorms will be possible Monday afternoon, mainly for locations along and north of I-70. Westerly to southwesterly flow sets up over the region Tuesday and Wednesday. Dry conditions are expected through this timeframe. High temperatures each day will range from the upper 60s to mid-70s each day. Lows will range from the upper 30s to low 40s in eastern Colorado, to the mid-40s for the easternmost portions of the CWA. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 525 PM MDT Wed May 1 2024 Low-end VFR to MVFR conditions expected the first few hours due to low ceilings over KMCK and KGLD. Storms over Northeast Colorado are expected to continue moving ENE which will impact the KGLD terminal possibly ~02Z-06Z. KMCK may be impacted from ~02Z-08Z. There is also a slight risk for hail with any stronger thunderstorm. Low ceilings persisting through the overnight. A return to VFR expected at both terminals early Thursday morning. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && SHORT TERM...024 LONG TERM...Wekesser AVIATION...KMK
Hazardous weather outlook, May 1, 5:09 PM CDT, 2 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 409 PM MDT Wed May 1 2024 COZ090>092-KSZ001>004-013>016-027-041-NEZ079>081-022215- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Greeley-Dundy-Hitchcock-Red Willow- 409 PM MDT Wed May 1 2024 /509 PM CDT Wed May 1 2024/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... More widespread thunderstorms will develop north of I-70 in northwest Kansas and southwest Nebraska this evening. A few severe storms capable of producing large to very large hail are possible, mainly between 8pm-3am MDT. Locally heavy rainfall will also be possible in those areas. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... Scattered thunderstorms are anticipated to develop over portions of northeast Colorado and northwest Kansas Friday afternoon. Severe storms capable of producing damaging winds are possible, mainly late Friday afternoon and Friday evening, as storms increase in coverage and track southeast toward southwestern and south-central Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. KSZ028-029-042-022215- Logan-Gove-Wichita- 509 PM CDT Wed May 1 2024 This hazardous weather outlook is for northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... A few thunderstorms may develop in northwest Kansas late this afternoon south of Interstate 70 and east of Highway 25. A Tornado Watch is in effect for Logan, Gove, and Wichita counties until Midnight CDT. An isolated supercell is possible, mainly between 4-8 PM MDT, capable of producing large hail, damaging winds, and perhaps a tornado. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... Scattered thunderstorms are anticipated to develop over portions of northeast Colorado and northwest Kansas Friday afternoon. Severe storms capable of producing damaging winds are possible, mainly late Friday afternoon and Friday evening, as storms increase in coverage and track southeast toward southwestern and south-central Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, May 1, 6:32 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Goodland KS
532 PM MDT Wed May 1 2024
COZ090-020000-
Yuma County CO-
532 PM MDT Wed May 1 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN YUMA COUNTY THROUGH
600 PM MDT...
At 532 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles south of Otis to 7 miles northeast of
Arickaree School. Movement was east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
These storms will remain over mainly rural areas of northwestern Yuma
County, including the following locations... Abarr and Heartstrong.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4025 10246 3983 10253 3980 10280 4000 10280
4000 10279 4011 10279
TIME...MOT...LOC 2332Z 259DEG 22KT 3999 10290 3985 10297
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
AlexanderLocal storm report, May 1, 6:35 PM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
535 PM MDT Wed May 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM Landspout 14 S Gove 38.75N 100.49W
05/01/2024 Gove KS NWS Employee
Brief landspout with ground circulation
about 100 yds east of Hwy 23. Video sent in.
&&
KMKLocal storm report, May 1, 6:56 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
556 PM MDT Wed May 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM Hail 13 SSE Gove 38.79N 100.40W
05/01/2024 E1.75 Inch Gove KS Storm Chaser
Live video feed from storm chaser showed
them holding hailstones of approximately
golf ball size. Location and hail size
approximate.
&&Local storm report, May 1, 7:02 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
602 PM MDT Wed May 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM Hail 1 ESE Abarr 39.84N 102.71W
05/01/2024 M1.25 Inch Yuma CO Storm Chaser
Location via report and radar.
&&
KMKLocal storm report, May 1, 7:05 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
605 PM MDT Wed May 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM Hail The Monument Rocks 38.77N 100.77W
05/01/2024 E1.00 Inch Gove KS Public
Facebook picture of several hailstones
matching the size of a quarter.
&&The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 7:23 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 67 min |
| May 1, 7:41 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 64 min |
| May 1, 8:16 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 44 min |
| May 1, 8:23 PM CDT | Tornado Warning | GLD | Gove | 52 min |
| May 1, 8:30 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 60 min |
| May 1, 8:43 PM CDT | Special Weather Statement | GLD | Cheyenne | 32 min |
| May 1, 9:07 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 38 min |
| May 1, 9:09 PM CDT | Special Weather Statement | GLD | Decatur | 36 min |
| May 1, 9:15 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 60 min |
| May 1, 9:18 PM CDT | Special Weather Statement | GLD | Rawlins | 27 min |
| May 1, 9:57 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Sheridan, Thomas | 63 min |
| May 1, 10:08 PM CDT | Special Weather Statement | GLD | Graham | 22 min |
| May 1, 10:17 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 28 min |
| May 1, 10:22 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan | 23 min |
| May 1, 10:40 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Graham, Norton, Sheridan | 65 min |
| May 1, 10:50 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Logan, Wallace, Wichita | 55 min |
| May 1, 10:53 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 52 min |
| May 1, 11:16 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 44 min |
| May 1, 11:23 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Thomas, Wallace | 45 min |
| May 1, 11:25 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Greeley, Logan, Sheridan, Wallace, Wichita | 65 min |
| May 1, 11:56 PM CDT | Special Weather Statement | GLD | Graham | 19 min |
| May 2, 12:44 AM CDT | Special Weather Statement | GLD | Gove | 31 min |
Nearby
Tornado Warnings in Kansas, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.